Hail, Newton
- When
- April 4, 5:45 PM CST
- Where
- Newton County, Neosho
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -94.370
A strong storm system and cold front produced supercells across the Missouri Ozark with damaging winds and large hail. The were a couple damaging tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong storm system and cold front produced supercells across the Missouri Ozark with damaging winds and large hail. The were a couple damaging tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 4, 5:12 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 612 PM CDT Tue Apr 4 2017 .SHORT TERM...(This evening through Wednesday Night) Issued at 223 PM CDT Tue Apr 4 2017 Attention focused on severe weather threat this evening and then winds and temperatures for Wednesday. Early afternoon water vapor imagery shows rather potent mid level shortwave over northeastern New Mexico. This wave will track east- northeast into western Missouri by 12Z Wednesday. Meanwhile, surface low will deepen over central Oklahoma and push northeast into southern Missouri this evening. CAM models showing convective initiation near the low in central to northeast Oklahoma and this pushes northeast into the area evolving into more line segments. Low level moisture still the limiting factor as surface dew points will only be in the middle 50s across southwest Missouri and southeast Kansas. None the less, we expect a hail and wind risk with the storms. There is the potential for hail up to two inches in diameter (or perhaps slightly larger) given steep mid-level lapse rates, strong deep layer shear, and fairly low freezing levels. There will be the potential for splitting supercells to the north of the warm front. Left-movers would peel off to the north at a rather quick rate. The damaging wind threat will mainly be confined to any line segments. Although tornado potential will be held down given a lack of low level moisture, there is some potential. This will especially be true along a surface warm front where low level vorticity will be maximized. For any right-moving supercells, they will tend to parallel this front through about 01 UTC. After this time, right- movers would then tend to cross over the front and become elevated. In a similar fashion, 0-3 km bulk shear vectors will favor line segment mesovortex potential with a heightened threat along that front into early this evening. By late this evening (after 03 UTC), the shear vectors will not be orientated as favorably. The good news is that the severe threat looks to subside by about midnight. The surface low will continue to deepen as it lifts northeast Wednesday. Strong pressure gradient on its backside along with strong cold advection will make for a windy and raw day with wrap around moisture resulting in showers rotating across the area. High temperatures for Wednesday will be in the early morning hours with steady or falling temperatures much of the day. Winds will likely being pushing advisory criteria for portions of the area with sustained of 20 to 30 mph common and some gusts to near 40 mph. Skies will begin to clear out from west to east Wednesday night. Despite the clearing skies, low level winds should preclude any type of frost despite lows dropping into the mid and upper 30s. .LONG TERM...(Thursday through Tuesday) Issued at 223 PM CDT Tue Apr 4 2017 Northerly low and mid level flow will continue on Thursday as high pressure begins to build southward across the central Plains. Another cool day is in store with highs only in the 50s. This surface high will then drift into southeast Kansas and the Missouri Ozarks Thursday night. The set up will be favorable for frost, as lows are expected to dip into the lower to middle 30s along with light winds and clear skies. Later Friday through Saturday time frame will see building 500mb heights across the mid section of the country as ridging builds into the area. With southerly low level winds becoming more established, temperatures will be on the warming trend with highs back into the 70s by Saturday. Rather progressive flow pushes the ridge to the east late Sunday as troughing develops across the mountains and Plains. Main surface low looks to track across the northern Plains Sunday into Monday with a trailing cold front pushing eastward through Kansas and into Missouri by Monday and will start to see precipitation chance by late Sunday night and continuing through Monday. Current timing has front east of the area on Tuesday with surface high settling into the region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 609 PM CDT Tue Apr 4 2017 Strong to severe convection which has developed in eastern OK will begin to shift into western MO shortly and affecting the JLN vicinity between 00z-03z...SGF from 02-05z and BBG 03-06z. Ahead of the convection we can look for VFR conditions with cirrus shield spreading over the area. A frontal boundary will be splitting through the area with northeast winds just north of the boundary and southeast winds south of the boundary. After the storms pass through, there will be a few hours of VFR conditions before the stratus moves in overnight with the low. IFR conditions are likely to occur with this through much of Wednesday. By late morning through the afternoon, we could see winds of 18 to 30kt. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding/Schaumann LONG TERM...Raberding AVIATION...Lindenberg
Hazardous Weather Outlook National Weather Service Springfield MO 312 PM CDT Tue Apr 4 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 312 PM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... A strong storm system will bring strong to potentially severe thunderstorms to the outlook area later this afternoon and tonight. The greatest risk for severe storms will occur between 5 PM and midnight mainly along and west of the Highway 65 corridor. The storms will spread across all of the Missouri Ozarks but gradually diminish late tonight. The most intense storms will be capable of producing very large hail up to 2 inches in diameter and damaging wind gusts to 60 mph. There is also a limited risk for tornadoes, mainly over extreme southeast Kansas and southwest Missouri between 5 pm and 10 pm this evening. Non-thunderstorm winds will increase tonight with gusts to around 30 mph possible by daybreak across southeast Kansas and far southwestern Missouri .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very windy conditions can be expected Wednesday with northwesterly winds gusting up to 40 mph. Patchy to areas of frost will be possible Thursday night as low temperatures fall into the lower to middle 30s. The next chance of thunderstorms will arrive Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for areas west of interstate 49. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
18 thunderstorm wind, 17 hail, 5 flood, 3 tornado, 1 funnel cloud. Local standard time, as filed.
An EF-2 tornado hit the town of Goodman in McDonald County and continued northeastward into southern Newton County southeast of Neosho. Numerous homes and buildings were damaged. The school in Goodman was destroyed. The tornado started southwest of Goodman and ended on the southwest side of Granby.
Estimated wind gusts of 60 to 80 mph were reported with power flashes.
Quarter size hail was reported at I-49 and Highway 86 near Neosho. This report was from social media.
A trained spotter estimated wind gusts up to 70 mph at that location.
An EF-2 tornado crossed into Newton County from McDonald County which tracked southeast of Neosho. Numerous homes and buildings were damaged. The tornado ended on the southwest side of Granby.
Several trees were uprooted and power lines blown down.
In an area west of the separately reported tornado track, tree limbs were downed and there was minor structural damage to roofs and windows on the southeast side of Neosho.
A trained weather spotter reported a funnel cloud about 10 miles west of Monett.
Several trees were blown down. Siding and half a roof was blown off a house near Granby on Mettle Drive.
This wind report was from a mesonet station E7471 about 2 miles southeast of Granby.
There was a report of damage to a barn.
Quarter size hail was reported near Purdy.
An EF-1 tornado briefly touched down south of Washburn in rural Barry County. A chicken farm was destroyed and numerous trees were snapped.
Several chicken barns and a house was damaged. Several power lines were blown down near Routes 2265 and 1055.
The Hardess's sign in Aurora was blown off the building and fell on a gas meter.
A tree was blown down on a carport in Clever damaging two cars.
There was a partial roof blown off a home between Clever and Nixa off State Highway 14.
Several large tree limbs were blown down on Highway AB and Southview Road in Willard.
A roof was blown off a house. Several trees were uprooted. Several power line were blown down.
A large tree was uprooted.
A sixty-one mph wind gust was measured at the Branson Fire Department.
Golf ball size hail was reported between Phillipsburg and Lebanon.
Quarter size hail was reported near mile marker 123 on I-44.
A barn was destroyed near Pontiac.
A mobile home was pushed off blocks near Edgar Springs.
A tree fell on a power line south of Plato.
Route Z was flooded southwest of Competition.
Route TT at Crooked Creek was flooded and impassable.
Route EE at Meramec River was closed due to flooding.
Route E was flooded at the Gasconade River.
State Highway 142 was flooded and impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689648, 689717, 691351, 689650, 689644, 689747, 691350, 689647, 689649, 689761, 689707, 689726, 689652, 689653, 689654, 689670, 689664, 689728, 689692, 689725, 689676, 689687, 689723, 689682, 689678, 689720, 689685, 689690, 689711, 689689, 689695, 689693, 689694, 689699, 689710, 689705, 689696, 689697, 689700, 689758, and more.